Alert archive / Illinois / Beach Hazards Statements in 2018

Beach Hazards Statement 5, NWS Chicago, IL

June 25, 2018Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Jun 25, 2018, 3:55 PM CDT for Lake County, Illinois. It took effect at Jun 26, 2018, 6:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2018, 3:55 PM CDT (20:55 UTC)
In effect from
Jun 26, 2018, 6:00 AM CDT
Expired
Jun 26, 2018, 4:00 PM CDT
In force
10 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WHUS43 KLOT 252055
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
355 PM CDT Mon Jun 25 2018

ILZ006-260500-
/O.NEW.KLOT.BH.S.0005.180626T1100Z-180626T2100Z/
Lake IL-
355 PM CDT Mon Jun 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from Tuesday morning
through Tuesday afternoon. 

* LOCATION...Lake Michigan beaches in Lake County Illinois. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

BMD
3 follow-up statements
843 
WHUS43 KLOT 260757
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
257 AM CDT Tue Jun 26 2018

ILZ006-261600-
/O.CON.KLOT.BH.S.0005.180626T1100Z-180626T2100Z/
Lake IL-
257 AM CDT Tue Jun 26 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM CDT THIS
MORNING THROUGH THIS AFTERNOON...

* LOCATION...Lake Michigan beaches in Lake County Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KJB
475 
WHUS43 KLOT 261509
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1009 AM CDT Tue Jun 26 2018

ILZ006-262100-
/O.CON.KLOT.BH.S.0005.000000T0000Z-180626T2100Z/
Lake IL-
1009 AM CDT Tue Jun 26 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* LOCATION...Lake Michigan beaches in Lake County Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
084 
WHUS43 KLOT 262113
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
413 PM CDT Tue Jun 26 2018

ILZ006-262215-
/O.EXP.KLOT.BH.S.0005.000000T0000Z-180626T2100Z/
Lake IL-
413 PM CDT Tue Jun 26 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The risk to swimmers has diminished.

$$

Lenning

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 3:06 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 25, 3:06 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
306 PM CDT Mon Jun 25 2018

.SHORT TERM...
304 PM CDT

Through Tuesday Night...

The focus on the first 36 hours of the forecast is on
thunderstorms on Tuesday, especially the mid-late afternoon into
the evening period where there is a chance of severe weather. The
slightly higher severe weather potential is south of I-88. The
timing window has sped up slightly from the previous forecast.
Flood potential is also there but less due to progressive storm
motion. However antecedent very wet conditions certainly warrant
at least a slight risk of that.

The well-defined mature closed low is presented well on mid-
afternoon satellite today, spinning across the Nebraska/Kansas
border. The 1008 mb surface low in eastern Nebraska will move very
slowly northeast overnight into Tuesday, with an associated warm
front only inching northward. Tonight we find ourselves north of
this front, with elevated moisture advection gradually increasing
on a developing 25 kt 850mb low-level jet. A lead weak short wave
may help provide for isolated showers by later this evening in
north central Illinois, but the better chance will come in the
predawn into Tuesday morning, as an 85 kt upper jet spreads into
the area within diffluent flow. While there could be convection or
even an MCS further south of our area impeding moisture
transport, do expect an arc or two of showers and embedded storms
by mid-morning over the CWA. A couple stronger storms are possible
especially south as MUCAPE values increase to around 1000 J/kg.

As the surface low near 1005 mb reaches north central Iowa by
early afternoon, the effective warm front should be entering the
southern CWA, potentially diabatically modulated due to ample
cloud cover to the north. The surface low will be moving so slow
that this effective front will likely not be racing north during
the afternoon, which is a key in terms of how much destabilization
can occur further north before the next wave of forcing owing to
strong height falls moves across. This impacts how far north a
surface based convection threat can be realized. Quite a bit of
uncertainty on this, and believe the quicker solutions today were
responsible for less progression of this northward. Today's 12Z
runs of the NAM, GFS, and EC also all hint at a secondary surface
low reflection developing near the I-80 corridor of
northwest/north central Illinois, which if it were to materialize
may assist in focusing a more robust convective threat to the
immediate east and south of that. The CAMs that have solutions
that far out do depict stronger, longer-lived convection along and
south of the I-80/Illinois River region.

The synoptic pattern of a closed non-fully occluded low spreading
over the area later afternoon is supportive of at least a general
severe weather threat in the northern to central Illinois region
(depending on the aforementioned and assuming no earlier
convective impedance). This event also offers some of the better
dynamics we have had in the region this season since the first
spring event (May 2nd). This includes 35-40 kt of deep layer
shear from mid-afternoon into early evening before it eases and
modest veering profiles near the effective warm front at least for
a brief period. The southern area (current SPC Slight Risk) is
most likely to have the least things go wrong as well as potential
for some surface-based supercells or structures able to tap the
low-level shear/helicity, at least briefly. So this includes a
tornado threat, maybe only briefly not certainly present, as well
as damaging winds. Further north will have to be watched with
observational trends into Tuesday given the low up to that
latitude in Iowa, but hail would be a threat with any deeper
storms.

Convection that develops should have fairly quick east-northeast
prorogation, with what looks like minimal training. Absolute
moisture values are high enough for heavy rates, but they look
temporary enough that they could keep the flash flooding threat
more localized. The storms look to be easing certainly by
overnight, but maybe even by 10 pm based on some of the 12
guidance trends.

Obviously confidence on temperatures is somewhat low as well
based on the earlier mentioned warm front placement. Mid to upper
80s are attainable in the south, while places in the north,
especially on the northeast Illinois shore may maintain only mid
70s.

MTF

&&

.LONG TERM...

Wednesday through Monday...

214 pm...Primary forecast concern is the potential for dangerous
heat/humidity Friday and Saturday.

Broad/weak low pressure will be pulling away from the area
Wednesday morning with lingering showers possible in the morning.
Winds will be shifting northwesterly but with a fairly weak
gradient by afternoon...a lake breeze is possible especially from
downtown Chicago into northwest Indiana.

Focus then shifts to a building ridge across the Plains Thursday
which then spreads into the region on Friday and Saturday. The
models...in particular the gfs...have been in very good agreement
with this feature and its timing. There is a slight chance for
precip Thursday night ahead of the building ridge but confidence
is fairly low and have maintained a mainly dry forecast during
this time.

As the upper ridge builds across the area Friday...850mb temps are
in the +23C to +25C range with 925mb temps in the +27C to +30C
range. These temps aloft should easily push sfc temps into the
mid 90s and possibly some upper 90s. On top of these already hot
temps...dewpoints are expected to be in the mid/upper 70s for
much of the area. Thus Friday peak forecast heat index values are
now 105-110 for much of the Chicago metro area and then into the
110-115 range for southern and western areas of the cwa.

By Saturday...temps aloft cool a few degrees but with overnight
lows Friday night into Saturday morning likely in the mid 70s or
warmer...a higher starting point may allow highs Saturday to be
similar to Friday along with no significant changes to the
dewpoints. Forecast heat index values on Saturday still in the
105-110 range. Southwest winds are expected to be strong enough to
push the heat all the way to the lake front so no lake cooling is
expected Friday or Saturday. In addition...based on the
orientation of the ridge...there should be no convection north of
the area to send any outflows south down the lake or into the cwa
either day.

There is some concern for an isolated shower or isolated
thunderstorm across the far southeast cwa...likely southeast of
I-57 both Friday and Saturday but with a better chance Saturday.
If any precip did develop in these areas...not expecting any
widespread outflow/cloud cover to affect temps across the larger
area...but would have a local cooling affect where they occur.

By Sunday...a frontal boundary will be moving across WI and IA...
along with a continued chance of isolated precip across the far
southeast cwa. Much of the cwa will likely be dry through mid/late
afternoon but confidence is low on how these trends will play out
so highs only in the upper 80s/lower 90s for now on Sunday. As the
models stand now...this frontal boundary will push through the cwa
Sunday night or Monday bringing cooler/drier conditions. cms

&&

.CLIMATE...
912 PM CDT

Record Temps

For the Chicago area...

Record High Max Temp
June 29: 97F (1954)
June 30: 99F (1913, 1953)

Record High Min Temp
June 29: 80F (1931)
June 30: 80F (1931)

For the Rockford area...

Record High Max Temp
June 29: 103F (1931)
June 30: 102F (1931)

Record High Min Temp
June 29: 75F (1931)
June 30: 74F (1913, 1931)

&&

.AVIATION...
For the 18Z TAFs...

1228 pm...Primary forecast concern is thunderstorm chances and
timing late Tuesday morning and again Tuesday afternoon into
Tuesday evening.

There are two potential rounds of thunderstorms with the first
mid/late Tuesday morning. Confidence is low regarding how
widespread and intense this activity will be. Current shower with
vicinity thunder mention seems on track for now. There could be a
1-2 hour period when tempo thunder is needed in the late morning.

A second round of stronger thunderstorms is expected during the
time period from mid/late Tuesday afternoon into Tuesday evening
but confidence for timing has decreased. Guidance is split between
an earlier arrival Tuesday afternoon and a later arrival Tuesday
evening. Given that there is some consensus for a late afternoon
arrival...opted to include prob mention for the 30 hour ord/mdw
tafs. Timing changes can be expected with this time period as it
approaches...but medium confidence for thunderstorms near/at the
terminals during this time period. Gusty/erratic winds with
outflow boundaries will also be possible.

Sct/bkn cu will be possible this afternoon with prevailing vfr
likely in the 3-4kft range. Low mvfr cigs will be possible
Tuesday morning...especially if a prevailing area of showers
develop. Ifr/lifr cigs/vis will be possible with any stronger
storms Tuesday afternoon/evening.

Easterly winds 10-15kts with some higher gusts will continue into
this evening when gusts diminish and winds turn a bit more east/
southeast with speeds around 10kts. Winds will turn more southeast
Tuesday morning with speeds 10-15kts. Confidence for winds Tuesday
afternoon into Tuesday evening is low due to thunderstorm
potential. cms

&&

.MARINE...

214 pm...A large area of high pressure over the eastern Great
Lakes will move off the New England coast Tuesday while low
pressure currently over the central Plains will move across
southern Lake Michigan Wednesday morning and to near Lake Ontario
Wednesday evening. East/northeast winds between these two systems
will turn more southeasterly tonight and increase into the 15-25
kt range as the low approaches. Winds will shift northerly as the
low moves east of Lake Michigan Wednesday. A ridge of high
pressure will move across the western lakes region Thursday and
then southerly winds are expected into the weekend as a series of
low pressures move northeast across the Plains. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
338 PM CDT Mon Jun 25 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
338 PM CDT Mon Jun 25 2018 /438 PM EDT Mon Jun 25 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk overnight.
  High Swim Risk overnight.

DISCUSSION...

Some thunderstorms are possible overnight, especially near
daybreak. Severe weather is not anticipated prior to daybreak.

Some area rivers will remain in flood.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Severe Thunderstorm Risk.
  Elevated Flooding Risk.
  High Swim Risk
Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday and Saturday...
  Significant Excessive Heat Risk.
  Limited Thunderstorm Risk.
Sunday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Scattered thunderstorms are likely Tuesday morning with a few
near severe storms possible, especially south of I-80. Localized
heavy rain may also occur.

Another round of thunderstorms is likely to impact the area from
mid-afternoon through the evening on Tuesday. These will have
potential to be severe. A risk of damaging winds and possibly
a few tornadoes is present along and south of I-80, while a hail
and possibly damaging wind risk will be present further north.
Given the wet conditions of late and the possibility for more
heavy rainfall, localized flash flooding will be possible.

Temperatures and humidity levels will be on the increase later in
the week. This looks to result in heat indices climbing well into
the 90s by Thursday and potentially to dangerous levels of 105
to 110 degrees Friday and Saturday.

Dangerous swim conditions are likely along the Lake County
Illinois beaches on Tuesday.

Several area rivers will remain in flood... with additional rises
on rivers possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving to the east-northeast at 20 mph.

LMZ740>745-262045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
338 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk late.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-262045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
338 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk across the south late.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk south.
Wednesday through Sunday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.